What’s the main difference between paracetamol and ibuprofen?
According to a recent study, British adults take, on average, nearly 400 painkillers every year, with women twice as likely as men to take them. If you find yourself taking the odd painkiller, it’s important to know all you can about the different kinds, as this can impact how effective they’ll be at treating your pain, explains Hussain Abdeh, superintendent pharmacist at Medicine Direct.
“Paracetamol is one of the most widely used painkillers in the world. It’s typically used to reduce mild to moderate pain caused by conditions such as headaches, sprains, aches, fevers and symptoms of the common cold. Paracetamol treats these conditions by blocking the pain signals sent from the body to the brain. Ibuprofen, on the other hand, reduces pain specifically caused by inflammation, making it more suitable for conditions such as period pain, toothache and sporting injuries.”
What exactly is aspirin and how is it different to paracetamol and ibuprofen?
Like ibuprofen, aspirin is an anti-inflammatory which blocks pain at the source. Aspirin enters the bloodstream and travels throughout the body but works only where it finds specific molecules, which are produced in response to injury. “Aspirin is available in higher or lower dosage tablets, however the conditions they treat are vastly different,” Hussain says. “Lower-dose aspirin can be taken daily as a blood thinning medicine, while a higher dose shares many of the same healing characteristics as paracetamol and ibuprofen.”
Can painkillers help with a cold?
The jury’s out, says Dr Deborah Lee, GP at Dr Fox Online Pharmacy. “Both paracetamol and ibuprofen can relieve cold and flu symptoms such as headache, earache and joint pains, and also help lower a fever, but there’s little evidence on which one is better than the other. Some studies suggest the best results for treating cold or flu symptoms are generated by taking both paracetamol and ibuprofen together, while others suggest neither will make a difference. In fact, one recent study found ibuprofen could actually dampen the immune response. It’s important to remember cold and flu symptoms are caused by a virus, and they will improve without medication when your body has mounted a sufficient immune response.”
If you are struggling with a heavy cold, Deborah recommends taking high-dose vitamin C (more than 1,000mg per day), which can shorten the duration of a cold by 10%, and zinc lozenges, which can also reduce the duration of a cold by 24 hours.
Is it safe to take two types of painkillers together?
Yes, and this may well be the product you pick up at the pharmacy when your average painkiller isn’t doing the job. Compound painkillers such as co-codamol contain paracetamol and low-dose codeine, which can be doubly effective at dealing with pain, Deborah tells us.
“Co-codamol is also a recommended treatment for colds and flu. It can be taken as an effervescent tablet that dissolves in water, making it easier to swallow than whole tablets if you have a sore throat. However, anything that contains codeine should be taken for the shortest time possible as codeine can be addictive. Panadol Cold and Flu – which contains paracetamol and a nasal decongestant – is another example of a great dual-action painkiller, while Nuromol is also a good option for pain relief. Nuromol, which contains 500mg of paracetamol and 200mg of ibuprofen, was approved in August 2021 for purchase without the need to visit a pharmacy.”
What are the rules on mixing painkillers?
“If the painkillers don’t belong to the same family of drugs, it’s fine to combine two different types of painkillers into a single dose treatment,” Hussain advises. “The most common painkiller combination is to combine paracetamol with either ibuprofen, naproxen or codeine. Paracetamol is the most diverse of the painkillers and can be combined with most others. Interestingly, some painkillers in the same family of drugs may be more effective. For example, if ibuprofen has failed to ease the symptoms of a sporting injury, your pharmacist may prescribe naproxen, which is a very similar painkiller.”
Is it better to buy branded products over own brands?
Many medicines have two different names – the generic name and the brand name, explains Deborah. “As a general rule, there should be no difference in efficacy between generic name products and brand name products as both contain exactly the same active ingredient. There may, however, be differences in regard to other ingredients, such as preservatives, colourings and caking agents. The reason generic drugs are considerably cheaper is because when a drug is first produced, it’s patented so no one else can make the same product. After a period of time, the patent runs out and this means other companies are allowed to make it. Because there’s then a lot of competition, the price of the drug falls considerably. If you’re in any doubt, remember generic medicines undergo the same rigorous testing to ensure their standards of quality, safety and efficacy. Some people swear they can tell the difference, but it really comes down to personal preference.”
Are targeted painkillers usually worth the money?
Both experts agree a painkiller cannot target pain in specific areas of the body, so avoid being lured by products that claim to target the likes of back and period pain. “These products tend to have the same chemical make-up as their regular counterpart, so chances are you’re paying over the odds for exactly the same thing,” says Deborah.
What are the common side effects, if any?
“Paracetamol is generally regarded as the safest painkiller,” says Deborah. “However, all medicines can cause side effects, and paracetamol is no exception. The problem is a lot of over-the-counter cold and flu remedies contain paracetamol, so it is possible to inadvertently overdo it. The most common side effects from paracetamol, occurring in 1-10% of patients, include nausea, vomiting, diarrhoea and constipation; headache; skin rashes; and breathlessness. The most common side effects from ibuprofen, which also occur in between 1-10% of patients, include indigestion, stomach pain and nausea; vertigo and dizziness; and feeling drowsy.”
Are there any rules for taking painkillers?
While it goes without saying you should never take more than the recommended dose, there are several other things to bear in mind, Deborah tells us. “There are slightly more rules around aspirin due to the fact it can irritate the stomach. With this in mind, you shouldn’t take aspirin if you’ve had a stomach ulcer, have a past history of blood clotting problems, high blood pressure or if you suffer with regular acid reflux and indigestion. At the same time, if you have heavy periods, aspirin is best avoided as it can make bleeding heavier, and it’s best avoided if you’re trying to get pregnant. When it comes to more general painkiller rules, always make sure you’re not taking other medicines that contain the same product and always read the product information leaflet. Be particularly careful if you are trying to get pregnant, could be pregnant or are breastfeeding. At the same time, avoid drinking large quantities of alcohol with painkillers, always take ibuprofen with food and if you are taking a slow-release ibuprofen, don’t crush or break the tablet.”
DISCLAIMER: Features published by SheerLuxe are not intended to treat, diagnose, cure or prevent any disease. Always seek the advice of your GP or another qualified healthcare provider for any questions you have regarding a medical condition, and before undertaking any diet, exercise or other health-related programme.